CommunityBrowse groupsBlogEtiquetteInvite Your friendsSuccess Stories


mental health medications

i was physically fit before taking prescription drugs for a mental health problem 4 years ago. within 5 months of starting the prescription, i had gained 40 pounds, went up 4 pants sizes. this fueled my need for continued medication. i am finally off the drugs, and cannot lose a pound. has anyone else experienced this?

Mon. Apr 10, 9:20am

Add comment  
I also gained weight while taking medication for mental health (Lexapro + Neurontin + Ambien). I asked my doctor, and he said the Neurontin would have caused the weight gain. It took me a long time to lose any weight. I went a year keeping calories to a reasonable amount (1300-1800) and exercising 4-5 times per week and never lost any weight. Blood tests never showed any problems. I stuck to it and eventually started losing weight (after 1 year of following my plan). However, mental health can cause binging, emotional eating, etc, which could sabotage weight loss efforts. I would say that you should just try to stick to it. Don't get frustrated if you can't lose weight right away. Maybe try a different approach (I finally lost some weight when I used South Beach rather than simply minimizing calories).

Monday, April 10, 2006, 9:47 AM

Add comment
Add-on to 9:47 post

FYI, I was off the medication for almost 2 yrs before I lost any weight.

Monday, April 10, 2006, 9:48 AM

Add comment
it seems like my whole metabolism shut down when i started taking mental health meds. but all labs show no problem.

Tuesday, April 11, 2006, 10:51 AM

Add comment
I've been on a variety of drugs to get my manic depression under control and many of them are notorious for causing weight gain (because they slow your system down to keep you from becoming manic).

I'm still taking the meds although at a much lower dose but for the life of me can't seem to get the weight I had gained to budge. Honestly, I have no advice to offer the OP but can say that you are most definately not alone in the situation

Thursday, April 13, 2006, 8:35 AM

Add comment
It really depends on the medication. There are a lot of different medications out there to treat a variety of mental health conditions and they all have different side effects. Treating mental illness is very important.

Thursday, April 13, 2006, 9:55 AM

Add comment

Explore Related Articles
Weight Loss Motivation   Sustainable Weight Loss
Weight Lifting    Hypnosis and Weight Loss
Emotional Eating   Help Losing Weight
Free Weight Loss Program   Weight Watchers Points  NutriSystem
How To Change Anything

Related Content:

How To Lose Weight- The Basics
Weight Watchers Points System
The Fat Smash Diet
The Eat To Live Diet
The Beck Diet Solution
How To Get The Motivation To Lose Weight


How To Be Successful Using PEERtrainer

How To Burn Fat
Online Weight Loss Support- How It Works
Does Green Tea Help You Lose Weight?
Tips On Using PEERtrainer
Visit The PEERtrainer Community
Diet and Fitness Resources


Weight Watchers Meetings
Learning To Inspire Others: You Already Are
Writing Down Your Daily Workouts
Spending Money On A Personal Trainer?
How I Became A Marathon Runner


Preventive Health

How To Prevent Injuries During Your Workout
Flu Season: Should You Take The Flu Shot?
Are You Really Ready To Start PEERtrainer?
Super Foods That Can Boost Your Energy
Reversing Disease Through Nutrition

New Diet and Fitness Articles:

Weight Watchers Points Plus
How To Adjust Your Body To Exercise
New: Weight Watchers Momentum Program
New: PEERtrainer Blog Archive
Review Of The New Weight Watchers Momentum Program

Weight Loss Motivation by Joshua Wayne:

Why Simple Goal Setting Is Not Enough
How To Delay Short Term Gratification
How To Stay Motivated
How To Exercise With A Busy Schedule

Real World Nutrition and Fitness Questions

Can Weight Lifting Help You Lose Weight?
Are Protein Drinks Safe?
Nutrition As Medicine?

Everyday Weight Loss Tips

How To Eat Healthy At A Party
How To Eat Out And Still Lose Weight
The Three Bite Rule
Tips On How To Stop A Binge